Codeine and breast feeding
Maternal use of codeine during breastfeeding can cause infant drowsiness, central nervous system depression and even death, with pharmacogenetics possibly playing a role. Newborn infants seem to be particularly sensitive to the effects of even small dosages of narcotic analgesics. Once the mother's milk comes in, it is best to provide pain control with a nonnarcotic analgesic and limit maternal intake of oral codeine to 2-4 days at a low dosage with close infant monitoring, especially in the outpatient setting. If the baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, breathing difficulties, or limpness, a physician should be contacted immediately. Excessive sedation in the mother often correlates with excess sedation in the breastfed infant. Following these precautions can lower the risk of neonatal sedation. Numerous professional organizations and regulatory agencies recommend that other agents are preferred over codeine or to avoid codeine completely during breastfeeding; however, other opioid alternatives have been studied less and may not be safer.
Up to date info
Alternative drugs - Codeine and breast feeding
Suggested alternatives on Codeine and breast feeding, when available and appropriate.
Breast feeding and drugs